Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 5:41 AM CDT for Chase County, Marion County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2020, 5:41 AM CDT (10:41 UTC)
- Expired
- May 3, 2020, 6:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
724
WUUS53 KICT 031041
SVRICT
KSC017-115-031145-
/O.NEW.KICT.SV.W.0020.200503T1041Z-200503T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
541 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Chase County in east central Kansas...
Marion County in central Kansas...
* Until 645 AM CDT.
* At 541 AM CDT, a severe thunderstorm was located over Florence,
moving east at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City,
Florence, Goessel, Burns, Lincolnville, Lehigh, Durham, Bazaar,
Elmdale, Matfield Green, Cedar Point, Hymer, Marion Lake, Wonsevu,
Tallgrass Prairie and Pilsen.
This includes Interstate 35 between Mile Markers 97 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9636 3809 9636 3809 9715 3818 9716
3817 9737 3852 9737
TIME...MOT...LOC 1041Z 268DEG 34KT 3825 9696
HAIL...1.25IN
WIND...<50MPH
$$
KLEINSASSER2 follow-up statements
564
WWUS53 KICT 031058
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
558 AM CDT Sun May 3 2020
KSC017-115-031145-
/O.CON.KICT.SV.W.0020.000000T0000Z-200503T1145Z/
Chase KS-Marion KS-
558 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CHASE AND MARION COUNTIES...
At 558 AM CDT, a severe thunderstorm was located 7 miles east of
Florence, moving east at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Florence,
Goessel, Burns, Lincolnville, Lehigh, Durham, Bazaar, Elmdale,
Matfield Green, Cedar Point, Hymer, Marion Lake, Wonsevu, Tallgrass
Prairie and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9636 3809 9636 3809 9715 3818 9716
3817 9737 3852 9737
TIME...MOT...LOC 1058Z 273DEG 29KT 3823 9680
HAIL...1.25IN
WIND...<50MPH
$$
KLEINSASSER777
WWUS53 KICT 031126
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
626 AM CDT Sun May 3 2020
KSC115-031136-
/O.CAN.KICT.SV.W.0020.000000T0000Z-200503T1145Z/
Marion KS-
626 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3852 9636 3809 9636 3809 9684 3835 9684
3835 9682 3852 9682
TIME...MOT...LOC 1126Z 267DEG 26KT 3819 9658
$$
KSC017-031145-
/O.CON.KICT.SV.W.0020.000000T0000Z-200503T1145Z/
Chase KS-
626 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CHASE COUNTY...
At 626 AM CDT, a severe thunderstorm was located 12 miles south of
Cottonwood Falls, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar
Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and Tallgrass
Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9636 3809 9636 3809 9684 3835 9684
3835 9682 3852 9682
TIME...MOT...LOC 1126Z 267DEG 26KT 3819 9658
HAIL...1.50IN
WIND...<50MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:29 AM CDT, 12 minutes earlier.
Area forecast discussion, May 3, 5:29 AM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 529 AM CDT Sun May 3 2020 .UPDATE... Issued at 529 AM CDT Sun May 3 2020 Convection has developed a bit further south into south central Kansas early this morning, where it is realizing much more instability and stronger cloud-bearing shear. Dime size hail was reported near one of the taller/stronger cores, though perhaps slightly larger than quarter size is possible through mid-morning. KED && .SHORT TERM...(Today through Tuesday night) Issued at 313 AM CDT Sun May 3 2020 Main concern is precip/convective trends tonight and Monday and potential for strong/severe storms. For early this morning, it appears the elevated low level flow is stronger than progged currently via the KICT-88D VWP. The implication being a bit more lift and saturation ahead of the low amplitude wave moving across the area. So expect continued development a bit further southeastward across portions of central and southeast Kansas where there is a bit more potential instability. Cloud bearing shear may be sufficient to result in a couple of locally strong storms with small hail through about mid-morning. This activity should exit southeast Kansas by midday with the rest of the day dry and slightly cooler, though seasonably mild for early May. Otherwise, there continues to be a decent signal for the development of elevated convection across central and eastern Kansas late tonight into Monday morning, in the presence of stronger warm advection/moisture transport. It is quite possible this could evolve into a mesoscale cluster or complex with the cloud bearing shear and instability combo supporting a few severe storms. This activity should exit into Missouri by late morning. The main challenge on Monday afternoon remains how far north the effective warm front and better moisture/instability will get before the Pacific front arrives late in the day. The GFS remains more bullish in this regard which is reflected in stronger buoyancy and a weaker cap across southern Kansas during peak heating. If so, strong vertical wind shear is a given, which continues to support a conditional risk for organized severe storms Monday afternoon across across primarily southeast Kansas. This will be followed by a drier and seasonably mild airmass on Tuesday. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 AM CDT Sun May 3 2020 The medium range guidance still supports much cooler weather for the end of the week as an upper low which forms over Hudson Bay evolves into a larger vortex as it expands/moves southward toward the Great Lakes. This will send temperatures below seasonal climo by Friday and Saturday. KED && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun May 3 2020 Currently, a cold front extends from southern MO west along the KS/OK border then into eastern OK. Northeast winds near and just west of the front continue to be gusty at times. Scattered SHRA/TSRA will be possible overnight as better lift overspreads the area. Showers and storms developing over NW KS may survive into central KS, however should be weaker in nature. Recent trends continue to suggest the bulk of the activity develops toward dawn and mainly impacts southeast KS. However, kept VCTS mention for portions of central KS and southeast KS given relatively greater chance for seeing TSRA, and VCSH for south central KS where uncertainty is far greater. Hail (up to nickel size) and reduced VIS will be possible with the strongest storms. Expect low cigs at or near MVFR in the wake of any showers and storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 59 75 53 / 20 20 20 10 Hutchinson 76 56 72 50 / 10 30 20 10 Newton 74 56 71 51 / 30 30 30 10 ElDorado 75 57 73 52 / 40 30 30 10 Winfield-KWLD 76 60 78 54 / 20 20 20 10 Russell 75 53 71 47 / 10 40 30 0 Great Bend 75 55 73 49 / 10 40 20 10 Salina 76 54 68 50 / 10 40 50 10 McPherson 75 55 70 49 / 10 40 30 10 Coffeyville 74 60 79 55 / 40 30 50 40 Chanute 73 58 75 53 / 50 30 60 30 Iola 73 57 72 52 / 50 30 70 30 Parsons-KPPF 73 59 77 55 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...KED SHORT TERM...KED LONG TERM...KED AVIATION...KMB
Hazardous weather outlook, May 3, 5:09 AM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 509 AM CDT Sun May 3 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 509 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong to severe storms with nickel to half-dollar size hail will be possible through mid-morning, mainly north of highway 54 in south central and southeast Kansas and to the south of highway 56 in central Kansas. Chances for thunderstorms will return late tonight, especially across central and southeast Kansas. A few severe storms will be possible toward sunrise, capable of quarter size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few severe storms will be possible Monday morning across a portion of the Flint Hills and southeast Kansas. The main risk will be quarter size hail. A risk for severe storms will also exist across southeast Kansas on Monday afternoon. The main threats will be quarter to half-dollar size hail and damaging wind gusts to 65 mph. There is a slight chance for thunderstorms Thursday and Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 3, 4:47 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Sun May 3 2020
KSZ050>052-067-068-031015-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
447 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southern Rice County in central Kansas...
Southern McPherson County in central Kansas...
Harvey County in south central Kansas...
Southwestern Marion County in central Kansas...
* Until 515 AM CDT.
* At 444 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northwest of Goessel to 7 miles north of Hutchinson to Zenith...and
moving east at 45 mph.
Pea to dime size hail is possible with these storms.
* Locations impacted include...
Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, South
Hutchinson, Sterling, Halstead, North Newton, Moundridge, Inman,
Buhler, Haven, Peabody, Nickerson, Burrton, Galva, Canton, Goessel
and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3817 9847 3848 9711 3809 9698 3809 9715
3805 9715 3774 9846
TIME...MOT...LOC 0946Z 254DEG 41KT 3828 9743 3817 9794 3794 9847
KLEINSASSERSpecial weather statement, May 3, 5:09 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
509 AM CDT Sun May 3 2020
KSZ067-031045-
Reno KS-
509 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Reno County in south central Kansas...
* Until 545 AM CDT.
* At 507 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Nickerson...moving east at 30
mph. Another strong storms was located between Partridge and
Haven, also moving east.
hail up to the size of nickels will be possible with these storms.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Arlington,
Partridge, Abbyville, Yoder, Willowbrook and Hutchinson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3817 9825 3817 9822 3816 9822 3816 9815
3817 9814 3817 9770 3784 9771 3782 9812
3805 9837
TIME...MOT...LOC 1009Z 261DEG 26KT 3809 9803
KLEINSASSERLocal storm report, May 3, 5:16 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM HAIL GOESSEL 38.25N 97.35W
05/03/2020 E0.75 INCH Marion KS TRAINED SPOTTER
&&
KEDSpecial weather statement, May 3, 5:16 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
516 AM CDT Sun May 3 2020
KSZ082-031045-
Kingman KS-
516 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Kingman County in south central Kansas...
* Until 545 AM CDT.
* At 514 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Cunningham, or 11 miles east
of Cairo...moving east at 20 mph. Another strong storm was located
north of Isabel, also moving east.
hail up to the size of nickels will be possible with these storms.
* Locations impacted include...
Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, Rago and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3739 9846 3773 9847 3773 9800 3739 9801
3738 9843
TIME...MOT...LOC 1015Z 268DEG 20KT 3762 9835
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:47 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 28 min |
| May 3, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 61 min |
| May 3, 5:09 AM CDT | Special Weather Statement | ICT | Reno | 36 min |
| May 3, 5:16 AM CDT | Special Weather Statement | ICT | Kingman | 29 min |
| May 3, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 57 min |
| May 3, 5:48 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 3, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 3, 6:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 68 min |
| May 3, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 55 min |
| May 3, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 62 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 63 min |
| May 3, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 60 min |
| May 3, 8:01 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Montgomery, Neosho, Wilson | 49 min |
| May 3, 8:28 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.